PrEP from Nurx costs as little as $0 with insurance or we can help you enroll in payment assistance programs.
Usually HIV infection leads to a brief period of symptoms shortly after infection occurs. Not everybody notices these symptoms, and they’re easy to mistake for a cold or the flu. One of the symptoms may be a rash.
The most common HIV rash occurs shortly after infection. It is an itchy rash that usually appears on the abdomen, face, arms, or legs and features a flat, red area covered in small red bumps.
Acute HIV Infection Rash
A rash is one of the earliest symptoms of HIV. It develops during acute HIV infection, which occurs just after contracting the virus. A rash is just one of the many possible symptoms of acute HIV infection, which include:
- Sore throat
- Joint and muscle aches
- Night sweats
- Swollen lymph nodes
- Swollen tonsils or mouth ulcers
These symptoms may begin a few days after being exposed to HIV, but they typically become most noticeable about two to four weeks after infection occurs. They can last anywhere from a few days to several weeks or months.
An acute HIV infection rash and other symptoms of this stage of infection can easily be confused for other ailments or conditions, like the flu or a cold. As a result, many people don’t realize that they have HIV.
If you experience an unexplained rash and you have potentially been exposed to the virus, get tested for HIV as soon as possible. Be extra cautious about having safe sex since if you do have an acute HIV infection the viral load is very high during this stage, and you’re more likely to pass the virus on to your partners. If you’ve been taking PrEP and find out you have HIV, you need to stop taking it right away to avoid other health complications.
HIV can also cause a variety of other rashes which may vary in size and appearance. Some of these rashes are directly related to HIV infection, while others are indirectly caused by medications or other infections and health conditions. It’s important to learn when and why these rashes develop since certain types may signal a serious health concern.
The late stage of HIV infection occurs when HIV progresses to AIDS. Typically, AIDS is diagnosed when CD4 levels fall below a certain level or the person develops opportunistic infections, including infections which may cause rashes like herpes, Kaposi’s sarcoma, and shingles.
One of the primary signs and symptoms of AIDS is a rash which may consist of:
- Bumpy skin
- Red, pink, brown, or purplish blotches on the skin
- Blotches under the skin or inside the eyelids, nose, or mouth
- White spots or unusual blemishes in the throat, in the mouth, or on the tongue
Other symptoms of AIDS besides the rashes described above include:
- Dry cough
- Night sweats
- Rapid weight loss
- Recurring fever
- Extreme or unexplained fatigue
- Swollen lymph glands in the neck, armpits, or groin area
- Persistent diarrhea
- Memory loss
- Neurological disorders
There is no cure for AIDS, but doctors may be able to treat certain opportunistic infections to alleviate rashes associated with these conditions.
Rashes Caused By Another Infection or Condition
Rashes associated with HIV can develop indirectly as the virus weakens the immune system. HIV destroys the cells of the immune system that are designed to fight infections, so if you are exposed to another virus, you may be more likely to become infected. If you’re susceptible to rashes due to other conditions, you may experience more of these rashes because your immune system is already compromised.
Possible causes of rashes include:
- Psoriasis, eczema, cellulitis, and other skin conditions
- Bacterial or fungal infections
- Herpes and other sexually transmitted infections (STIs)
- Allergic reactions
- Insect bites or stings
The severity of your rash may depend on how healthy your immune system is. People with HIV need to monitor their health very closely, so it’s wise to make an appointment with your medical provider if you notice a rash developing. In addition, try to avoid itching the skin where the rash is since broken skin could increase the risk of infection.
Rashes Caused By Reactions to Medication
Another possible cause of a rash that develops when someone has HIV is a reaction to a medication. In fact, a rash is one of the most common side effects of antiretroviral (ARV) medications used to treat HIV.
Rashes that develop due to HIV medications are usually not serious. Monitor the rash for several days to see if it goes away without treatment. If it does not, you may need to switch to a different type of medication or be tested for other possible causes of rash, such as a bacterial infection.
While most of the rashes that develop from taking ARV meds are harmless, it’s very important to be aware of a condition called Stevens-Johnson Syndrome (SJS). This is a rare but potentially fatal skin rash that may develop when taking certain HIV medications. The symptoms of SJS include:
- Fever, headache, and other flu-like symptoms
- Painful, itchy skin
- A skin rash consisting of red, blistered spots
- Peeling skin that develops into painful sores
- Blisters in and around the mouth, nose, eyes, genitals, or mucous membranes
If you experience symptoms of SJS, seek immediate medical care by visiting an emergency room or calling 911.
Of course, other medications besides HIV meds have the potential to cause a reaction like a rash. If you start taking any new medications, be sure to watch for the development of rashes or other unusual symptoms. In addition, you should work closely with your doctor to make sure any medications you take will not interfere with your HIV treatment.
Other Symptoms to Watch For
Since an HIV rash signals a problem with the body’s immune system, many people will experience other symptoms along with a skin rash. These symptoms may include:
- Swollen lymph nodes
- Flu-like symptoms, such as the chills, achy muscles, and a general feeling of illness
If your rash is especially large or causes swelling, you might also experience issues with mobility or getting around.
Treatment for HIV Rashes
Rashes that occur during acute HIV infection typically go away without treatment within a few weeks. Those that develop as a result of other conditions or taking certain medications can usually be treated, or your doctor may advise you to wait for them to disappear on their own. However, since this virus weakens the immune system, infectious rashes may be more likely to reappear.
Keep an eye on any rashes and see a doctor if you have any unusual symptoms or skin conditions that are especially persistent or irritating. If you develop rashes similar to those associated with SJS or AIDS, seek medical attention as soon as possible.